|Year : 2020 | Volume
| Issue : 2 | Page : 92-94
Amitraz, an unusual poison
Yogesh N Parikh, Mayur C Gwalani, Aarti Makwana, Divyaraj A Bavishi
Department of Pediatrics, Rajkot Civil Hospital, Pandit Deendayal Upadhyay Medical College, Rajkot, Gujarat, India
|Date of Submission||22-Jan-2020|
|Date of Decision||07-Mar-2020|
|Date of Acceptance||10-Mar-2020|
|Date of Web Publication||10-Apr-2020|
Dr. Mayur C Gwalani
Block 972, New GHB Colony, Sanala Road, Morbi, Rajkot, Gujarat
Source of Support: None, Conflict of Interest: None
Accidental poisoning in children is a common pediatric emergency. Here, we report the case of a 7-year-old girl with Amitraz poisoning. Ingestion and dermal contact with a dissolved solution of Amitraz lead to acute toxicity, which mimicked organophosphate poisoning. The patient lost consciousness which prompted their presentation to the pediatric emergency department. Limited literature is available regarding Amitraz poisoning. This case report attempts to document the findings and raise awareness to hasten identification and treatment of a rare and newer poison, Amitraz.
Keywords: Amitraz, pesticide, poisoning, toxicology
|How to cite this article:|
Parikh YN, Gwalani MC, Makwana A, Bavishi DA. Amitraz, an unusual poison. J Pediatr Crit Care 2020;7:92-4
| Introduction|| |
Amitraz is a formamidine pesticide that is often used by vets and agriculturists as an insecticide. It is also used for controlling ectoparasites in cattle and pets. Amitraz is available in India under the brand name NITRAZ and A-MTIRAZZ at 12.5% concentration as an over-the-counter pesticide at pet, local chemical, and even on online stores, which is then diluted in water for application.
It acts as a central α2 adrenergic receptor agonist and peripheral α1 and α2 adrenergic receptor agonist. Amitraz also inhibits prostaglandin E2 synthesis and monoamine oxidase enzyme activity (dose dependent).
Poisoning via Amitraz can occur through inhalational (most potential), cutaneous, and ingestional routes. Signs and symptoms of toxicity include nausea, vomiting, bradycardia, hypotension/hypertension, hypothermia, hyperglycemia, polyuria, decreased gastrointestinal motility and intestinal distension, miosis, central nervous system (CNS) depression with drowsiness, respiratory depression, convulsions, and coma.
Only limited literature is available regarding Amitraz poisoning, especially in the Indian scenario.
| Case Report|| |
We report the case of a 7-year-old female child who presented with symptoms of poisoning, which was retrospectively confirmed as Amitraz.
The patient suddenly woke up at night and started screaming but soon lost consciousness, for which she was brought to the pediatric emergency department. She was admitted as a case of unknown poisoning; approximately 6 h after, the first symptoms became apparent to the parents. The patient was completely all right the previous night and went to sleep until midnight when she woke the parents up with incomprehensible screaming and soon lost consciousness. There was no history of trauma.
On preliminary examination, the temperature was normal, heart rate was 48/min (bradycardia), and respiratory rate was 16/min. CNS examination showed altered sensorium with a Glasgow Coma Scale of 3 (eye opening – 1, verbal response – 1, and motor response – 1). The respiratory system had bilaterally equal air entry and normal breath sounds with no crepitations or rhonchi. Cardiovascular system examination yielded normal heart sounds without murmurs. The patient was also seen to have miosis, polyuria, and a low pulse volume. An unknown poison was highly suspected, but no history of exposure could be elicited.
The patient was intubated and kept on pressure assist-control mode (FiO2 at 100%, positive end-expiratory pressure at 6, and positive inspiratory pressure at 15). The patient was given a normal saline bolus of 60 ml/kg along with inotropes (adrenaline and noradrenaline) and atropine (for miosis and bradycardia) at standard pediatric doses. Immediate improvement in the vitals on the administration of inotropes and atropine was noted.
A battery of tests was conducted meanwhile to aid the identification of the unknown poison and find the antidote. Electrocardiogram was normal; hemoglobin – 11.1 g%; white blood cell count – 4700/mm3; differential count (%) – 55/43/1/1/0; platelet count – 219,000/mm3; and malarial parasite on peripheral smear was absent. Random blood glucose was 126 mg/dL; serum urea – 29 mg/dL; serum creatinine – 0.8 mg/dL; serum sodium – 136 mEq/L; serum potassium – 3.9 mEq/L; serum creatine kinase-mb – 22 IU/L; serum cholinesterase – 7354 IU/L (normal); prothrombin time – 13.4 s; and activated partial thromboplastin time – 35.8 s. International normalized ratio was 1.07.
Urine routine and microscopy were normal. The tests did not help to determine the causative poison, and hence, supportive treatment was continued.
The inotropes were tapered and the patient was extubated after 11 h of admission with the improvement of consciousness (Glasgow Coma Scale – 15) and stable maintenance of SpO2(99%). The patient was subsequently shifted from intravenous (IV) fluids to oral fluids. Recovery was complete.
On regaining consciousness, the patient recounted the incident of poisoning, and the father, a dog trainer, identified the poison as Amitraz. In this case, dermal and oral ingestional (mucosal) poisoning seemed to have been the probable routes of exposure to Amitraz.
The patient was discharged after 2 days of uneventful observation.
| Discussion|| |
In our case, complete recovery was achieved through supportive treatment without any sequelae after 11 h of admission. Maintaining adequate hydration, airway, breathing, and circulation formed the crux of the administered supportive treatment.
CNS symptoms and bradycardia were the primary presenting signs in our patient (α2 adrenergic receptor agonist action). Miosis and bradycardia were indications for atropine initiation and its administration led to an improvement in both. Inotropes (adrenaline and noradrenaline) and IV fluids (normal saline) were started to treat the state of hypovolemic shock in the patient. Intubation and mechanical ventilation were undertaken, as the Glasgow Coma Scale was 3. (Standard pediatric doses were used for all of the above-mentioned drugs and fluids administered.)
Bradycardia and miosis can be clinically mistaken as signs of organophosphate poisoning, a common clinical scenario, but Amitraz poisoning yields normal serum cholinesterase levels, making serum cholinesterase an important differentiating test. Opioid poisoning should also be ruled out.
There is no exact antidote for Amitraz poisoning, and most existing literature deems supportive and symptomatic treatment highly effective. Decontamination methods such as gastric lavage and activated charcoal could be considered if a history of oral ingestion of Amitraz is present, but their role remains unclear. Some studies report the use of Atropine for bradycardia and miosis, but no controlled studies proposing its efficacy in a sufficient sample size are available. Atropine can be considered in cases with a predominance of bradycardia. In a systematic review, of 310 cases, nearly 20% and 11.9% of the patients required mechanical ventilation and inotropic support, respectively. Amitraz poisoning carried a good prognosis with only six reported deaths (case fatality rate, 1.9%).
To conclude, Amitraz poisoning should be suspected in poisoning cases if there is a history of exposure to cattle insecticide associated with CNS depression, bradycardia, miosis, and normal serum cholinesterase levels. As documented in this case report, prompt administration of supportive treatment on recognizing the above-mentioned signs forms the crux of the treatment of a case of Amitraz poisoning.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Jorens PG, Zandijk E, Belmans L, Schepens PJ, Bossaert LL. An unusual poisoning with the unusual pesticide amitraz. Hum Exp Toxicol 1997;16:600-1.
Aydin K, Kurtoǧlu S, Poyrazoǧlu MH, Uzüm K, Ustünbaş HB, Hallaç IK. Amitraz poisoning in children: Clinical and laboratory findings of eight cases. Hum Exp Toxicol 1997;16:680-2.
Dhooria S, Behera D, Agarwal R. Amitraz: A mimicker of organophosphate poisoning. BMJ Case Rep 2015;2015:bcr2015210296.
Balali-Mood M, Balali-Mood K, Shirazi H. Recent advances in treatment of acute organophosphorous nerve agents poisoning. Iranian J Pharm Res 2006;2:79-87.
Eizadi-Mood N, Sabzghabaee AM, Gheshlaghi F, Yaraghi A. Amitraz poisoning treatment: Still supportive? Iran J Pharm Res 2011;10:155-8.
Dhooria S, Agarwal R. Amitraz, an underrecognized poison: A systematic review. Indian J Med Res 2016;144:348-58.
] [Full text]